Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 259, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 3, 2018, 8:09 PM CDT for Mountrail County, Ward County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2018, 8:09 PM CDT (01:09 UTC)
- Expired
- Sep 3, 2018, 9:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Mountrail County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 105 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 8:17 PM CDT | HAIL 0.75 | New Town, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 5:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1312 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.9
The text
As transmitted.
162
WUUS53 KBIS 040109
SVRBIS
NDC061-101-040215-
/O.NEW.KBIS.SV.W.0259.180904T0109Z-180904T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
809 PM CDT MON SEP 3 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwest Ward County in north central North Dakota...
Eastern Mountrail County in northwestern North Dakota...
* Until 915 PM CDT.
* At 808 PM CDT, a cluster of severe thunderstorms were located
along a line extending from 4 miles southwest of Donnybrook to 5
miles southwest of 4 Bears Lodge, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
New Town, Parshall, Berthold, Plaza, Carpio, Foxholm, Palermo,
Belden, Van Hook Park, Blaisdell, Hartland, Tagus and Parshall Bay
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4846 10184 4846 10140 4839 10144 4790 10214
4784 10230 4785 10238 4783 10239 4781 10244
4795 10259 4800 10255 4801 10260 4805 10261
4804 10266 4807 10266 4849 10204 4849 10184
TIME...MOT...LOC 0108Z 252DEG 19KT 4845 10195 4791 10266
HAIL...1.50IN
WIND...60MPH
$$
EDWARDS4 follow-up statements
472
WWUS53 KBIS 040125
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
825 PM CDT MON SEP 3 2018
NDC061-101-040215-
/O.CON.KBIS.SV.W.0259.000000T0000Z-180904T0215Z/
Ward ND-Mountrail ND-
825 PM CDT MON SEP 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWEST WARD AND EASTERN MOUNTRAIL COUNTIES...
At 824 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Blaisdell to near 4 Bears Lodge,
moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
New Town, Parshall, Berthold, Plaza, Carpio, Foxholm, Palermo,
Belden, Van Hook Park, Blaisdell, Hartland, Tagus and Parshall Bay
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4846 10140 4839 10144 4790 10214 4784 10230
4785 10238 4783 10239 4781 10244 4795 10259
4800 10255 4801 10260 4805 10261 4804 10266
4807 10266 4849 10204 4849 10184 4846 10184
TIME...MOT...LOC 0124Z 271DEG 13KT 4837 10196 4793 10255
HAIL...1.50IN
WIND...60MPH
$$
EDWARDS529
WWUS53 KBIS 040144
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
844 PM CDT MON SEP 3 2018
NDC061-101-040215-
/O.CON.KBIS.SV.W.0259.000000T0000Z-180904T0215Z/
Ward ND-Mountrail ND-
844 PM CDT MON SEP 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWEST WARD AND EASTERN MOUNTRAIL COUNTIES...
At 843 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northwest of Carpio to 6 miles south of New
Town, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Town, Parshall, Berthold, Plaza, Carpio, Foxholm, Palermo,
Belden, Van Hook Park, Blaisdell, Hartland, Tagus and Parshall Bay
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4846 10140 4839 10144 4790 10214 4784 10230
4785 10238 4783 10239 4781 10244 4795 10259
4800 10255 4801 10260 4805 10261 4804 10266
4807 10266 4849 10204 4849 10184 4846 10184
TIME...MOT...LOC 0143Z 244DEG 16KT 4848 10180 4790 10253
HAIL...1.00IN
WIND...60MPH
$$
EDWARDS365
WWUS53 KBIS 040159
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
859 PM CDT MON SEP 3 2018
NDC061-101-040215-
/O.CON.KBIS.SV.W.0259.000000T0000Z-180904T0215Z/
Ward ND-Mountrail ND-
859 PM CDT MON SEP 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWEST WARD AND EASTERN MOUNTRAIL COUNTIES...
At 858 PM CDT, severe thunderstorms were located along a line
extending from 4 miles north of Carpio to 8 miles south of New Town,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Town, Parshall, Berthold, Plaza, Carpio, Foxholm, Palermo,
Belden, Van Hook Park, Blaisdell, Hartland, Tagus and Parshall Bay
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4846 10140 4839 10144 4790 10214 4784 10230
4785 10238 4783 10239 4781 10244 4795 10259
4800 10255 4801 10260 4802 10259 4849 10204
4849 10184 4846 10184
TIME...MOT...LOC 0158Z 261DEG 15KT 4850 10171 4786 10253
HAIL...1.00IN
WIND...60MPH
$$
EDWARDS142
WWUS53 KBIS 040206
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
906 PM CDT MON SEP 3 2018
NDC061-101-040215-
/O.EXP.KBIS.SV.W.0259.000000T0000Z-180904T0215Z/
Ward ND-Mountrail ND-
906 PM CDT MON SEP 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWEST WARD AND EASTERN
MOUNTRAIL COUNTIES WILL EXPIRE AT 915 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, north central and northwestern North Dakota.
LAT...LON 4846 10140 4839 10144 4790 10214 4784 10230
4785 10238 4783 10239 4781 10244 4795 10259
4800 10255 4801 10260 4802 10259 4849 10204
4849 10184 4846 10184
TIME...MOT...LOC 0205Z 252DEG 19KT 4851 10167 4787 10249
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:35 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Sep 3, 3:35 PM CDT, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 335 PM CDT Mon Sep 3 2018 .SHORT TERM...(This evening through Tuesday) Issued at 229 PM CDT Mon Sep 3 2018 Thunderstorms are the main focus in the short term period. Overall, there are very few changes this forecast period from the previous forecast. Convection still looks to develop between 5-6 pm cdt per latest CAM model output. This is slightly later than earlier runs of the CAMS and also a little farther south. However, convection does expand quickly northward into SE Saskatchewan and SW Manitoba. Storm mode still indicates a blend with discrete supercells possible early on (especially south) with a transition to multicellular and QLCS later tonight. SPC day 1 outlook did expand the slight risk area a little farther east along the Canadian border. Latest iterations of the HRRR are supporting a possible QLCS segment pushing into the Turtle mountains late this evening. Stronger Bulk shear along the Canadian border with shear aligned almost due parallel to the convective line would support this scenario. After 06 UTC Convection appears to diminish as it moves into a more strongly capped environment over central and eastern ND, combined with the diurnal increase in CIN with the loss of heating. Continued a mention of severe this early evening west and mid to late evening central, extending as far east as a line from around Hettinger to near Bismarck and into the Turtle mountains. Areas east of this, at this time, would appear to have a limited chance of severe weather late tonight. Convection may linger through the morning over the southern James River Valley. Although we are only expecting shower activity with a slight chance of thunder. Cool high pressure builds over the area through the remainder of the day Tuesday, with temperatures in the low 60s northwest to the lower 70s in the southern James River Valley. .LONG TERM...(Tuesday night through Monday) Issued at 229 PM CDT Mon Sep 3 2018 We have introduced patchy frost into the forecast across the northwest and north central Late Tuesday night into Wednesday morning as Cool high pressure slides into northern ND by 12 UTC Wednesday. We utilized guidance on the cooler side of the envelope of solutions, but not the coolest. Later shifts can adjust as needed but we will need to monitor for possible frost/freeze highlights mainly along and north of the highway 200 corridor. Quiet weather is in store Wednesday through Thursday. A blend of model guidance produces a chance of showers and thunderstorms Thursday night into Friday morning, mainly along the International Border in an area of warm advection and weak impulsed moving through a quasi-zonal flow. Another wave moves through the region Saturday into Sunday but models are not in as good agreement here, but it does result in some slight chance pops. After the cooldown on Wednesday, Temperatures quickly rebound to values near normal through the remainder of the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 229 PM CDT Mon Sep 3 2018 VFR conditions to begin the 18Z TAF period. Scattered to broken low vfr Ceilings this afternoon at KJMS. Otherwise clear skies elsewhere until convection begins late afternoon/early evening. Kept a VCTS at KISN as thinking now is convection may develop just east of here. Added a Tempo period at KDIK and KMOT for convection in the 03-06 UTC timeframe. With move uncertainty with convection farther east, just added a VCTS at KBIS and KJMS using latest HRRR for guidance on timing. After convection moves through winds become north to northwest and remain northerly through the rest of the 18Z TAF period. We did add a mention of MVFR ceilings developing at KJMS late tonight and lingering into Tuesday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Sep 3, 6:32 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 632 PM CDT Mon Sep 3 2018 NDZ018>022-031>035-040>045-042345- Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark- Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 632 PM CDT Mon Sep 3 2018 /532 PM MDT Mon Sep 3 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are possible until midnight. Large hail up to half dollar size and wind gusts as high as 70 mph are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. NDZ023-025-036-037-046>048-050-051-042345- Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh- Dickey- 632 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Thunderstorms are forecast after midnight. Small hail and wind gusts as high as 40 mph will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ002>005-009>013-017-042345- Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-McHenry- Pierce-McKenzie- 632 PM CDT Mon Sep 3 2018 /532 PM MDT Mon Sep 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are possible until midnight. Large hail up to half dollar size and wind gusts as high as 70 mph are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Patchy frost is possible Wednesday morning, mainly through the Canadian Border counties. There is a chance of thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through the evening. NDZ001-042345- Divide- 632 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Patchy frost is possible Wednesday morning. There is a chance of thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. JP Martin
In the hours before
Local storm report, Sep 3, 7:10 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
710 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL MEDORA 46.91N 103.52W
09/03/2018 M0.75 INCH BILLINGS ND PUBLIC
&&Local storm report, Sep 3, 7:23 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
723 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM FUNNEL CLOUD 3 ESE MUD BUTTES 46.01N 103.73W
09/03/2018 BOWMAN ND PUBLIC
PUBLIC REPORT OF A FUNNEL CLOUD 3 ESE OF MUD
BUTTES.
&&Local storm report, Sep 3, 7:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FUNNEL CLOUD 4 ENE MUD BUTTES 46.05N 103.69W
09/03/2018 BOWMAN ND AIRPLANE PILOT
EARLIER FUNNEL DISSIPATED AND ANOTHER FUNNEL
CLOUD HAD DEVELOPED.
&&Local storm report, Sep 3, 8:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
807 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL BELFIELD 46.89N 103.19W
09/03/2018 M1.00 INCH STARK ND TRAINED SPOTTER
HAIL UP TO QUARTER SIZE BEGAN AT 750 PM AND
LASTED UNTIL 755 PM.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:10 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 65 min |
| Sep 3, 7:16 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 59 min |
| Sep 3, 7:22 PM CDT | Tornado Warning | BIS | Bowman | 23 min |
| Sep 3, 7:29 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Slope, Stark | 61 min |
| Sep 3, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 28 min |
| Sep 3, 7:47 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 58 min |
| Sep 3, 7:58 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 62 min |
| Sep 3, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Stark | 50 min |
| Sep 3, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 43 min |
| Sep 3, 9:22 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 38 min |
| Sep 3, 9:23 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 52 min |
| Sep 3, 11:01 PM CDT | Special Weather Statement | BIS | Oliver | 29 min |
| Sep 4, 12:08 AM CDT | Special Weather Statement | BIS | Sheridan | 52 min |
| Sep 4, 12:20 AM CDT | Special Weather Statement | BIS | Morton | 40 min |
| Sep 4, 1:16 AM CDT | Special Weather Statement | BIS | Burleigh | 44 min |
| Sep 4, 2:03 AM CDT | Special Weather Statement | BIS | Burleigh | 42 min |
| Sep 4, 3:06 AM CDT | Special Weather Statement | BIS | Kidder | 39 min |
| Sep 4, 3:57 AM CDT | Special Weather Statement | BIS | Stutsman | 48 min |
| Sep 4, 6:58 AM CDT | Special Weather Statement | BIS | Logan | 47 min |
| Sep 4, 7:36 AM CDT | Special Weather Statement | BIS | Logan | 39 min |
| Sep 4, 8:09 AM CDT | Special Weather Statement | BIS | LaMoure | 51 min |
| Sep 4, 8:51 AM CDT | Special Weather Statement | BIS | LaMoure | 24 min |
| Sep 4, 2:50 PM CDT | Frost Advisory | BIS | Bottineau, Burke, Divide, McHenry, McKenzie, Mountrail and 4 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.